Pennsylvania, 2007

Tornado and Hail in Pennsylvania, May 1, 2007

May 1, 2007 · NWS PBZ · 12 events in 5 counties and zones

Scattered severe thunderstorms developed along a frontal boundary lying across northwest Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed along a frontal boundary lying across northwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 1:19 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, May 1, 1:19 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT TUE MAY 1 2007

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

LOW WILL CROSS CWA THIS EVENING THROUGH TONIGHT BRINGING THE
CHANCE OF CONVECTION TO MOST LOCATIONS AROUND 22Z...LITTLE EARLIER
WEST/SOUTH WHERE BETTER INSTABILITY. GOOD DRYING STARTS FOLLOWING
BOUNDARY FOR WEDNESDAY...BUT LOW LEVEL MOISTURE WILL PERSIST
THROUGH THE MORNING...WITH LINGERING SHOWERS SOUTHEAST. STAYED
CLOSE TO PERSISTENCE/MAV FOR TEMPS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

NO MAJOR ALTERATIONS NEEDED TO DRY LONG TERM PROGNOSIS WITH
TEMPERATURES MODERATING FROM NEAR SEASONAL NORMALS.  THE QUIET
WEATHER IS IN RESPONSE TO BUILDING HIGH AMPLITUDE RIDGE OVER THE
MISSISSIPPI VALLEY...GRADUALLY SHIFTING EASTWARD NEXT WEEK.

&&

.AVIATION...

LOW PRESSURE OVER SOUTHERN MICHIGAN WILL TRACK EAST SOUTHEAST
ACROSS NORTHWESTERN PENNSYLVANIA THIS EVENING...THEN OFF THE
JERSEY COAST BY WEDNESDAY MORNING. HIGH PRESSURE RIDGE WILL SLIDE
SOUTH ACROSS THE AREA DURING THE DAY WEDNESDAY. EXPECT CONVECTION
TO START DEVELOPING IN INCREASINGLY UNSTABLE AIRMASS AHEAD OF THIS
LOW LATE THIS AFTERNOON. THIS CONVECTION WILL BECOME MORE
WIDESPREAD AS THE EVENING PROGRESSES. AMPLE LOW LEVEL MOISTURE
FOLLOWING THE PASSAGE OF THIS LOW FOR LATE TONIGHT INTO WEDNESDAY
MORNING WILL RESULT IN MVFR CIGS. IFR TO MVFR VIS AND CIGS
EXPECTED IN AND AROUND THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/31
Hazardous weather outlook, May 1, 3:54 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT TUE MAY 1 2007

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-030-
WVZ001>003-022100-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-HANCOCK-BROOKE-OHIO-
454 PM EDT TUE MAY 1 2007

...SEVERE THUNDERSTORM WATCH 206 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH THE AREA
TONIGHT. THIS SYSTEM WILL PUSH SHOWERS AND THUNDERSTORMS ACROSS
THE AREA. SOME THESE THUNDERSTORMS COULD REACH SEVERE LEVELS THIS
EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MDZ001-OHZ068-069-PAZ031-032-WVZ004-012-021>023-041-022100-
GARRETT-NOBLE-MONROE-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
454 PM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH THE AREA
TONIGHT. THIS SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS INTO THE
REGION. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS COULD
REACH SEVERE LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Lawrence

When
May 1, 4:15 PM EST
Where
Lawrence County, New Wilmington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.130, -80.380

A trained spotter reported nickel size hail in New Wilmington.

Hail, Lawrence

When
May 1, 4:35 PM EST
Where
Lawrence County, New Wilmington
Measured
1.75 in hail
Reported by
Public
Coordinates
41.130, -80.380

A member of the public reported golf ball sized hail in New Wilmington.

Hail, Mercer

When
May 1, 4:35 PM EST
Where
Mercer County, 5 mi SE of Mercer
Measured
0.75 in hail
Reported by
Public
Coordinates
41.179, -80.162

A member of the public reported dime sized hail five miles southeast of Mercer.

Hail, Butler

When
May 1, 4:35 PM EST
Where
Butler County, Butler
Measured
0.75 in hail
Reported by
Public
Coordinates
40.850, -79.880

Dime sized hail was reported by a member of the public in Butler.

Hail, Mercer

When
May 1, 5:10 PM EST
Where
Mercer County, Stoneboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.330, -80.120

A trained spotter reported quarter sized hail in Stonboro.

Tornado, Mercer

When
May 1, 5:15 PM EST to 5:21 PM EST
Where
Mercer County, 1 mi N of Mercer to 3 mi SE of Mercer
Rating
EF0
Path length
4 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.245, -80.230

An EF0 tornado touched down about 1.5 miles north of Mercer, traveling southeast with a sporadic path of damage extending about 4 miles. Estimated maximum winds were 75 MPH with a maximum path width of 100 yards. Most of the damage consisted of uprooted and snapped trees. One barn was destroyed and two trees fell onto mobile homes, causing significant damage.

Hail, Venango

When
May 1, 5:15 PM EST
Where
Venango County, 2 mi NW of Franklin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.420, -79.877

Police in Sugar Creek reported golf ball sized hail 2 miles northwest of Franklin.

Thunderstorm Wind, Mercer

When
May 1, 5:20 PM EST
Where
Mercer County, Mercer
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.230, -80.230

Emergency Manager reported a downburst in Mercer. Two trailers were damaged, and several trees and wires were down. Damage was confined to just north and west of the city of Mercer.

Thunderstorm Wind, Mercer

When
May 1, 5:20 PM EST
Where
Mercer County, Mercer to Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.230, -80.230

An amateur radio operator reported trees down near state routes 19 and 58.

Thunderstorm Wind, Clarion

When
May 1, 6:10 PM EST
Where
Clarion County, 5 mi S of Clarion
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.148, -79.400

Emergency Manager reported that there were numerous trees and power lines down in Monroe, Redbank, and Limestone Townships.

Thunderstorm Wind, Clarion

When
May 1, 6:20 PM EST
Where
Clarion County, 8 mi SE of Clarion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.138, -79.291

Emergency Manager reported that a house was damaged near Limestone and Redbank Township line.

Hail, Venango

When
May 1, 7:12 PM EST
Where
Venango County, Utica
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.420, -79.950

Emergency Manager reported golf ball sized hail in Utica.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyThe tornado archive for Pennsylvania, 2007Warnings in Pennsylvania, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26609, 26611, 26615, 26619, 26621, 26624, 26625, 26626, 26627, 26628, 26629, 26630.